Alert archive / Hawaii / High Surf Warnings in 2023
High Surf Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Jan 10, 2023, 3:38 AM HST for 4 counties in Hawaii. It took effect at Jan 11, 2023, 12:00 AM HST. It was in force for 52 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2023, 3:38 AM HST (13:38 UTC)
- In effect from
- Jan 11, 2023, 12:00 AM HST
- Expired
- Jan 13, 2023, 3:32 AM HST
- In force
- 52 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 13:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
890 WHHW40 PHFO 101338 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 338 AM HST Tue Jan 10 2023 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI BEGINNING AT MIDNIGHT TONIGHT... .Surf will rapidly build and exceed warning levels late tonight through early Wednesday, peak through the day Wednesday, then hold above warning levels through Thursday as the largest swell of the season moves through. The swell will begin out of the northwest (320-330 degrees), then shift out of the north northwest (340 degrees) direction through the day Thursday. Expect the warning to be expanded to the Big Island later today or tonight. HIZ001-003-006-007-017-029-037-039-040-045-047-110245- /O.NEW.PHFO.SU.W.0002.230111T1000Z-230113T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 338 AM HST Tue Jan 10 2023 ...HIGH SURF WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM HST THURSDAY... * WHAT...Surf of 40 to 50 feet along north facing shores and 25 to 35 feet along west facing shores. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. * WHEN...Surf will rapidly build and exceed warning levels late tonight through early Wednesday, peak through the day Wednesday, then hold above warning levels through Thursday as the swell moves through. * IMPACTS...Very High...Expect ocean water surging and sweeping across beaches, periodically overtopping vulnerable coastal roadways. Significant beach erosion and wave runup will impact coastal properties and infrastructure, especially at and around high tide just before daybreak. Powerful longshore and rip currents will be present. Surges and strong currents inside exposed harbors could cause damage to boats due to the jostling of boats and floating docks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the shoreline along the affected coasts. Be prepared for road closures. Postpone entering or leaving channels affected by the high surf until the surf subsides. && $$ Gibbs
6 follow-up statements
091 WHHW40 PHFO 110120 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 320 PM HST Tue Jan 10 2023 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI BEGINNING AT MIDNIGHT TONIGHT... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF MAUI AND LANAI BEGINNING 6 AM HST WEDNESDAY... .An extra-large northwest swell will arrive tonight, peak Wednesday, then gradually diminish on Thursday. The swell will begin out of the northwest (320-330 degrees), then shift to the north-northwest (340 degrees) Thursday. HIZ001-003-006-007-017-029-037-039-040-045-047-111430- /O.CON.PHFO.SU.W.0002.230111T1000Z-230113T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 320 PM HST Tue Jan 10 2023 ...HIGH SURF WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM HST THURSDAY... * WHAT...Surf of 40 to 50 feet along north facing shores, and 25 to 35 feet along west facing shores. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. * WHEN...Surf will rapidly build overnight and early Wednesday, peak during the day Wednesday, then hold above warning levels through Thursday as the swell gradually diminishes. * IMPACTS...Very High...Expect ocean water surging and sweeping across beaches, periodically overtopping vulnerable coastal roadways, with localized beach erosion. Wave runup could impact coastal properties and infrastructure, especially around high tide just before daybreak Wednesday. Powerful longshore and rip currents will be present. Surges and strong currents inside exposed harbors could cause damage to boats due to the jostling of boats and floating docks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the shoreline along the affected coasts. Be prepared for road closures. Postpone entering or leaving channels affected by the high surf until the surf subsides. && $$ HIZ018-043-111430- /O.NEW.PHFO.SU.Y.0004.230111T1600Z-230113T0400Z/ Maui Leeward West-Lanai Leeward- 320 PM HST Tue Jan 10 2023 ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM WEDNESDAY TO 6 PM HST THURSDAY... * WHAT...Surf of 12 to 16 feet. * WHERE...West facing shores of Maui and Lanai. * WHEN...From 6 AM Wednesday to 6 PM HST Thursday. * IMPACTS...Moderate. Strong breaking waves and strong currents will make swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Head all advice from ocean safety officials. When in doubt, don't go out. && $$ Birchard
383 WHHW40 PHFO 111326 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 326 AM HST Wed Jan 11 2023 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI...NORTH FACING SHORES OF MAUI AND WEST FACING SHORES OF THE BIG ISLAND... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF MAUI LANAI AND NORTH FACING SHORES OF THE BIG ISLAND... .A significant northwest swell building down the island chain will peak today, then gradually begin lowering through the day Thursday. The northwest (320-330 degrees) swell will shift out of the north-northwest (340 degrees) late tonight through the day Thursday. HIZ023-026-120230- /O.EXA.PHFO.SU.W.0002.000000T0000Z-230113T0400Z/ Kona-Kohala- 326 AM HST Wed Jan 11 2023 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST THURSDAY... * WHAT...Surf of 5 to 8 feet building to 8 to 12 feet tonight. * WHERE...West facing shores the Big Island. * WHEN...Until 6 PM HST Thursday. * IMPACTS...Very High...Expect ocean water surging and sweeping across beaches, coastal benches, and lava flows creating the potential for impacts to coastal properties and infrastructure, including roadways. Powerful longshore and rip currents will be present at most beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the shoreline along the affected coasts. Be prepared for road closures. && $$ HIZ001-003-006-007-017-029-037-039-040-045-047-120230- /O.CON.PHFO.SU.W.0002.000000T0000Z-230113T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 326 AM HST Wed Jan 11 2023 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... * WHAT...Surf of 40 to 50 feet along north facing shores, and 25 to 35 feet along west facing shores. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. * WHEN...Until 6 PM HST Thursday. * IMPACTS...Very High...Expect ocean water surging and sweeping across beaches, periodically overtopping vulnerable coastal roadways, with localized beach erosion. Wave runup could impact coastal properties and infrastructure, especially around high tide just before daybreak Wednesday. Powerful longshore and rip currents will be present. Surges and strong currents inside exposed harbors could cause damage to boats due to the jostling of boats and floating docks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the shoreline along the affected coasts. Be prepared for road closures. Postpone entering or leaving channels affected by the high surf until the surf subsides. && $$ HIZ053-054-120230- /O.EXB.PHFO.SU.Y.0004.230111T1326Z-230113T0400Z/ Big Island East-Big Island North- 326 AM HST Wed Jan 11 2023 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY... * WHAT...Surf building to 10 to 15 feet this afternoon, then to 18 to 22 feet Thursday. * WHERE...North facing shores of the Big Island. * WHEN...Until 6 PM HST Thursday. * IMPACTS...Moderate. Strong breaking waves and strong currents will make swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Head all advice from ocean safety officials. When in doubt, don't go out. && $$ HIZ018-043-120230- /O.EXT.PHFO.SU.Y.0004.230111T1326Z-230113T0400Z/ Maui Leeward West-Lanai Leeward- 326 AM HST Wed Jan 11 2023 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY... * WHAT...For Maui, surf of 10 to 15 feet building to 14 to 18 feet Thursday. For Lanai, surf of 5 to 8 feet building to 8 to 12 feet this afternoon. * WHERE...West facing shores of Maui and Lanai. * WHEN...Until 6 PM HST Thursday. * IMPACTS...Moderate. Strong breaking waves and strong currents will make swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Head all advice from ocean safety officials. When in doubt, don't go out. && $$
190 WHHW40 PHFO 120201 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 401 PM HST Wed Jan 11 2023 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI...NORTH FACING SHORES OF MAUI AND WEST FACING SHORES OF THE BIG ISLAND... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF MAUI LANAI AND NORTH FACING SHORES OF THE BIG ISLAND... .A significant northwest swell moving through the island chain will gradually begin lowering through the day Thursday. The northwest (320-330 degrees) swell will shift out of the north- northwest (340 degrees) Thursday. HIZ001-003-006-007-017-023-026-029-037-039-040-045-047-121515- /O.CON.PHFO.SU.W.0002.000000T0000Z-230113T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kona-Kohala-Kauai North-Molokai Windward- Molokai North-Molokai West-Maui Central Valley North- Windward Haleakala- 401 PM HST Wed Jan 11 2023 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... * WHAT...Surf of 35 to 45 feet along north facing shores, and 20 to 25 feet along west facing shores of the smaller islands. Surf 8 to 12 feet along west facing shores of Big Island. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. West facing shores of Big Island. * WHEN...Until 6 PM HST Thursday. * IMPACTS...Very High...Expect ocean water surging and sweeping across beaches, periodically overtopping vulnerable coastal roadways, with localized beach erosion. Wave runup could impact coastal properties and infrastructure, especially around high tide just before daybreak Thursday. Powerful longshore and rip currents will be present. Surges and strong currents inside exposed harbors could cause damage to boats due to the jostling of boats and floating docks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the shoreline along the affected coasts. Be prepared for road closures. Postpone entering or leaving channels affected by the high surf until the surf subsides. && $$ HIZ018-043-053-054-121515- /O.CON.PHFO.SU.Y.0004.000000T0000Z-230113T0400Z/ Maui Leeward West-Lanai Leeward-Big Island East-Big Island North- 401 PM HST Wed Jan 11 2023 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... * WHAT...For Maui and Lanai surf of 10 to 14 feet. For Big Island surf of 18 to 22 feet. * WHERE...West facing shores of Maui and Lanai and north facing shores of Big Island. * WHEN...Until 6 PM HST Thursday. * IMPACTS...Moderate. Strong breaking waves and strong currents will make swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Head all advice from ocean safety officials. When in doubt, don't go out. && $$
510 WHHW40 PHFO 121319 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 319 AM HST Thu Jan 12 2023 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST FACING SHORES OF THE BIG ISLAND... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF MAUI AND LANAI AND FOR NORTH FACING SHORES OF THE BIG ISLAND... .An extra-large northwest (330 degrees) swell will be slow to diminish today, then shift to the north (350 degrees) tonight and Friday as it gradually eases. HIZ001-003-006-007-017-023-026-029-037-039-040-045-047-130230- /O.EXT.PHFO.SU.W.0002.000000T0000Z-230113T1600Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kona-Kohala-Kauai North-Molokai Windward- Molokai North-Molokai West-Maui Central Valley North- Windward Haleakala- 319 AM HST Thu Jan 12 2023 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST FRIDAY... * WHAT...Surf of 25 to 35 feet along north facing shores, and 18 to 24 feet along west facing shores of the smaller islands. Surf 12 to 16 feet along west facing shores of Big Island. Surf will gradually diminish tonight. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, north facing shores of Maui and west facing shores of Big Island. * WHEN...Until 6 AM HST Friday. * IMPACTS...High...Expect very strong breaking waves and powerful longshore and rip currents. Expect ocean water surging and sweeping across beaches, with localized beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the shoreline along the affected coasts. Head all advice from ocean safety officials. && $$ HIZ018-043-053-054-130230- /O.EXT.PHFO.SU.Y.0004.000000T0000Z-230113T1600Z/ Maui Leeward West-Lanai Leeward-Big Island East-Big Island North- 319 AM HST Thu Jan 12 2023 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY... * WHAT...For Maui and Lanai, surf 12 to 16 feet. For Big Island, surf of 15 to 20 feet. * WHERE...West facing shores of Maui and Lanai, and north facing shores of Big Island. Surf will gradually diminish tonight. * WHEN...Until 6 AM HST Friday. * IMPACTS...Moderate. Strong breaking waves and strong currents will make swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Head all advice from ocean safety officials. When in doubt, don't go out. && $$ Birchard
655 WHHW40 PHFO 130144 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 344 PM HST Thu Jan 12 2023 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI...NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF MAUI AND FOR NORTH FACING SHORES OF THE BIG ISLAND... .An extra-large northwest (330-340 degrees) swell will slowly diminish tonight, then shift to the north (350 degrees) tonight and Friday as it gradually eases. HIZ023-026-130245- /O.CAN.PHFO.SU.W.0002.000000T0000Z-230113T1600Z/ Kona-Kohala- 344 PM HST Thu Jan 12 2023 ...HIGH SURF WARNING IS CANCELLED... Surf has fallen below the warning threshold. $$ HIZ043-130245- /O.CAN.PHFO.SU.Y.0004.000000T0000Z-230113T1600Z/ Lanai Leeward- 344 PM HST Thu Jan 12 2023 ...HIGH SURF ADVISORY IS CANCELLED... Surf has fallen below the advisory threshold. $$ HIZ001-003-006-007-017-029-037-039-040-045-047-131445- /O.CON.PHFO.SU.W.0002.000000T0000Z-230113T1600Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 344 PM HST Thu Jan 12 2023 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * WHAT...Surf of 20 to 30 feet along north facing shores, and 15 to 20 feet along west facing shores of the smaller islands. Surf will gradually diminish tonight. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, north facing shores of Maui. * WHEN...Until 6 AM HST Friday. * IMPACTS...High...Expect very strong breaking waves and powerful longshore and rip currents. Expect ocean water surging and sweeping across beaches, with localized beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the shoreline along the affected coasts. Be prepared for road closures. Postpone entering or leaving channels affected by the high surf until the surf subsides. && $$ HIZ018-053-054-131445- /O.CON.PHFO.SU.Y.0004.000000T0000Z-230113T1600Z/ Maui Leeward West-Big Island East-Big Island North- 344 PM HST Thu Jan 12 2023 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * WHAT...For Maui, surf 12 to 16 feet. For Big Island, surf of 15 to 20 feet. * WHERE...West facing shores of Maui, and north facing shores of Big Island. Surf will gradually diminish tonight. * WHEN...Until 6 AM HST Friday. * IMPACTS...Moderate. Strong breaking waves and strong currents will make swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Head all advice from ocean safety officials. When in doubt, don't go out. && $$
245 WHHW40 PHFO 131332 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 332 AM HST Fri Jan 13 2023 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI AND THE BIG ISLAND... .A large north (350 degrees) swell is on the downward trend today. Large surf will persist for most north and west facing shores through the weekend as another powerful long period northwest (310 degrees) swell is expected to rise Saturday and hold through Sunday. HIZ001-003-006-007-017-029-037-039-040-045-047-140245- /O.CAN.PHFO.SU.W.0002.000000T0000Z-230113T1600Z/ /O.EXB.PHFO.SU.Y.0004.000000T0000Z-230116T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 332 AM HST Fri Jan 13 2023 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY... ...HIGH SURF WARNING IS CANCELLED... * WHAT...Surf 18 to 24 feet along north facing shores, and 10 to 14 feet along west facing shores. Surf will gradually decline through today before another northwest swell rises Saturday. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. * WHEN...Until 6 PM HST Sunday. * IMPACTS...Moderate. Strong breaking waves and strong currents will make swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Head all advice from ocean safety officials. When in doubt, don't go out. && $$ HIZ018-131445- /O.CAN.PHFO.SU.Y.0004.000000T0000Z-230113T1600Z/ Maui Leeward West- 332 AM HST Fri Jan 13 2023 ...HIGH SURF ADVISORY IS CANCELLED... Surf has fallen below the advisory threshold. $$ HIZ009-035-140245- /O.EXB.PHFO.SU.Y.0004.000000T0000Z-230114T0400Z/ Olomana-Koolau Windward- 332 AM HST Fri Jan 13 2023 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf 18 to 24 feet. Surf will gradually decline through today. * WHERE...North facing shores of Oahu. * WHEN...Until 6 PM HST this evening. * IMPACTS...Moderate. Strong breaking waves and strong currents will make swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Head all advice from ocean safety officials. When in doubt, don't go out. && $$ HIZ053-054-140245- /O.EXT.PHFO.SU.Y.0004.000000T0000Z-230114T0400Z/ Big Island East-Big Island North- 332 AM HST Fri Jan 13 2023 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf 15 to 20 feet along north facing shores. * WHERE...North facing shores of Big Island. * WHEN...Until 6 PM HST this evening. * IMPACTS...Moderate. Strong breaking waves and strong currents will make swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Head all advice from ocean safety officials. When in doubt, don't go out. && $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 9, 8:38 PM HST, 7 hours earlier.
Area forecast discussion, Jan 9, 8:38 PM HST, 7 hours before
Area Forecast Discussion National Weather Service Honolulu HI 838 PM HST Mon Jan 9 2023 .SYNOPSIS... A weakening cold front will bring moderate trade winds and a brief increase in clouds and showers, mainly over windward and mauka zones, on Wednesday. Otherwise, stable conditions and light winds, will limit rainfall. && .DISCUSSION... No changes to the forecast this evening, but expecting to make some changes with the morning package. Nothing significant since there are no major weather systems expected, but some general tweaking of the forecast towards a blend of the models in the longer range. A surface ridge north of the islands, and mid level ridging over the islands, maintains the light wind, dry and stable airmass over the region. Expect limited shower through Tuesday with an inversion remaining around 3500 feet. Light winds will lead to land and sea breezes. Despite the dry conditions, some afternoon clouds are likely to develop, but very few showers are expected. A cold front to the northwest of islands will push to the east, pushing the surface ridge over the islands further weakening our winds. This front is associated with a strong low far north of the islands. The southern end of the front is expected to weaken as it approaches the islands Tuesday night. What remains of the front will reach Kauai and Oahu very early Wednesday morning, and the remaining islands that afternoon into the Wednesday night. The front will bring moderate northerly winds and a brief uptick in windward showers. While the ridging aloft will weaken some during this time, it will still be in place, limiting shower development. Expect winds to veer to the northeast and increase a touch behind the front, before turning more to the east and weakening Wednesday night through Thursday. There is good model agreement between the ECWMF and GFS that the zonal pattern aloft will break down during the second half of the week. That being said, at least through the weekend high pressure aloft remains over the islands, so we won't likely see any significant changes to our weather. Expect the second half of the week to be a return to lighter winds and relatively dry conditions. && .AVIATION... The air mass over the state is expected to remain dry and stable through at least twenty-four hours. Light and variable winds, patchy low clouds, and little or no precipitation will continue. A strong inversion around 03 kft above the surface is inhibiting any vertical cloud development. Early evening satellite imagery reveals thickening areas of low topped stratocumulus. Cloud bases may lower slightly overnight, potentially producing areas of MVFR CIG. No AIRMETs are in effect or anticipated at this time. && .MARINE... The largest winter swell of the season thus far will begin to arrive Tuesday night and peak during the day Wednesday and gradually decline and veer more northerly Wednesday night through rest of the week. The source of this swell is from a hurricane- force low tracking east along the north Pacific. Daytime ASCAT pass showed a wide swath of 60 knot winds with altimeter showing seas of up to 45 feet. This increases confidence for giant surf (40 to 50 feet) along north facing shores during the day Wednesday for the smaller islands. The peak of the swell will mainly be out of the north-northwest (330 degree) direction and coastal impacts are expected along north and west facing shores. Expect ocean water surging and sweeping across beaches creating the potential for impacts to coastal properties and infrastructure, including roadways. Significant harbor surges will also be possible along select north and west facing harbors. High Surf Warnings for most north and west facing shores should be posted on Tuesday. As this swell declines, a large west-northwest to northwest swell is expected over the weekend and will likely produce high end advisory level surf along north and west facing shores. A weak cold front approaching from the northwest will produce light winds through Tuesday. The front is forecast to dissipate as it moves SE down the island chain, bringing an increase in showers Tuesday night through Wednesday. Northeast trade winds will also increase as they fill in behind the front on Wednesday. The combination of breezy northeast winds and the extra large north-northwest swell will produce Small Craft Advisory conditions for all Hawaiian waters Wednesday through Thursday. Winds will again taper off and veer toward the southeast Thursday into Friday as a stronger and slower-moving front passes north of the state. Surf along south facing shores will remain at background levels throughout the week. Surf along east facing shores will generally remain small with exception for areas exposed to northerly swells. These areas will see significant increase with the extra- large north-northwest swell aforementioned above. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...M Ballard AVIATION...Bedal MARINE...Kino
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 3:40 AM HST | Small Craft Advisory | HFO | 4 days |
Nearby
High Surf Warnings in Hawaii, 2023Every high surf warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.